Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 94, NWS Grand Rapids, MI

September 12, 2021Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 12, 2021, 6:40 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2021, 6:40 PM EDT (22:40 UTC)
Expired
Sep 12, 2021, 7:15 PM EDT
In force
35 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:53 PM EDTHAIL 1Wolf Lake, MIPHOTO RELAYED FROM WZZM TV. LOCATION APPROXIMATE.
Sep 12, 6:55 PM EDTHAIL 0.53 Wsw Wolf Lake, MIORCHARD VIEW AREA; FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 5:15 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KGRR 122240
SVRGRR
MIC121-139-122315-
/O.NEW.KGRR.SV.W.0094.210912T2240Z-210912T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
640 PM EDT Sun Sep 12 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Ottawa County in southwestern Michigan...
  Southeastern Muskegon County in west central Michigan...

* Until 715 PM EDT.

* At 640 PM EDT, a severe thunderstorm was located near Muskegon,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Muskegon...            Muskegon Heights...    Coopersville...
  Ravenna...             Fruitport...           Norton Shores...
  Sullivan...            Conklin...             Wright...
  Casnovia...            Crockery Lake...       Wolf Lake...
  Slocum...              Cloverville...         Bailey...
  Marne...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 8619 4330 8604 4329 8604 4329 8579
      4303 8579 4312 8627
TIME...MOT...LOC 2240Z 275DEG 46KT 4324 8617 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
2 follow-up statements
725 
WWUS53 KGRR 122252
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
652 PM EDT Sun Sep 12 2021

MIC121-139-122315-
/O.CON.KGRR.SV.W.0094.000000T0000Z-210912T2315Z/
Ottawa MI-Muskegon MI-
652 PM EDT Sun Sep 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN OTTAWA AND SOUTHEASTERN MUSKEGON COUNTIES...

At 651 PM EDT, a severe thunderstorm was located near Ravenna, or 14
miles east of Muskegon, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Coopersville...        Ravenna...             Sullivan...
Conklin...             Wright...              Casnovia...
Crockery Lake...       Slocum...              Bailey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4329 8604 4329 8579 4303 8579 4310 8614
TIME...MOT...LOC 2251Z 275DEG 46KT 4323 8596 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
874 
WWUS53 KGRR 122307
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT Sun Sep 12 2021

MIC121-139-122317-
/O.EXP.KGRR.SV.W.0094.000000T0000Z-210912T2315Z/
Ottawa MI-Muskegon MI-
707 PM EDT Sun Sep 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA AND
SOUTHEASTERN MUSKEGON COUNTIES WILL EXPIRE AT 715 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Michigan.

LAT...LON 4329 8604 4329 8579 4303 8579 4310 8614
TIME...MOT...LOC 2307Z 270DEG 46KT 4321 8570 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:30 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 3:30 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Sun Sep 12 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Sun Sep 12 2021

-Rounds of showers and storms through Tuesday

-Above normal temp pattern next 7 to 10 days

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 330 PM EDT Sun Sep 12 2021

--Rounds of showers and storms through Tuesday--

The pattern tonight and Monday features a fast zonal flow aloft
with a sharp surface frontal zone draped across or just south the
area. A corridor of strong deep layer shear of 50-70 kts exists
near the front along with MUCapes of 1500-2500 J/JG. Several fast
moving shortwaves within the zonal flow will support periodic
showers and storms tonight and Monday, generally elevated and
near/north of the frontal boundary.

The first shortwave, now moving into NW Lwr MI, zips through this
afternoon and brings a batch of strong storms to areas north of
I-96. The regional radar/satl shows another shortwave upstream
near LaCrosse WI which should fuel additional showers and storms
later tonight. These should be a bit farther south than the
current batch since the sfc front continues sagging south tonight.
Yet another wave, now in NE CO, appears to be an impetus for more
storms on Monday.

on Monday night and early Tuesday the boundary lifts north as a
warm front as another shortwave tracks from SD to Upr MI. A
deepening sfc low tracking across the Straits of Mackinac on
Tuesday sends a cold front through the area during pk heating
which will lead to another round of storms, possibly severe,
for Tuesday afternoon/evening. Dry weather settles in behind that
front for the mid week period.

--Above normal temp pattern next 7 to 10 days--

As Tropical Storm Nicholas makes landfall in the wrn Gulf mid
week, heights rise over the GrtLks Rgn and we stay in a warmer
than normal pattern for the foreseeable future. Convective threat
toward the end of the week into next weekend is uncertain pending
behavior of remnants of the tropical system lifting north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 141 PM EDT Sun Sep 12 2021

The main concern for the forecast period is a front that will drop
south today into tomorrow. This front is expected to stall around
GRR, MKG, and LAN, resulting in lower ceilings as well as
scattered showers and storms along that line. The main time frame
for storm potential looks to be this afternoon/evening between
20z and 0z. Confidence is also low on the possibility of IFR
ceilings, but they will be possible early Monday particularly for
more inland sites such as LAN and JXN. Otherwise expect MVFR
ceilings in the proximity of this front.

&&

.MARINE...
Issued at 330 PM EDT Sun Sep 12 2021

Will let the beach hazard statement/small craft advisory south of
Muskegon expire soon. Frontal boundary continues sagging south so
winds and waves are subsiding in the south. However waves will be
building near Big and Little Sable Points over the next few hours
due to increased northerly flow behind the front. Conditions in
the north should remain below advisory criteria.

Marine headlines will be needed again on Tuesday due to a period
of strong southerly flow which shifts northwesterly behind a cold
front later in the day.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 4 PM EDT this afternoon for MIZ056-
     064-071.

LM...Small Craft Advisory until 4 PM EDT this afternoon for
     LMZ844>846.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Thielke
MARINE...Meade
Hazardous weather outlook, Sep 12, 4:10 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 PM EDT Sun Sep 12 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A marginal risk for severe thunderstorms exists this afternoon
into tonight. Large hail and damaging winds are the primary risks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible into Tuesday night. Some
storms could be severe...mainly on Tuesday when a marginal risk
exists.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at times into Tuesday.

LMZ844>849-130845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible through tonight. High winds and
hail are the primary forecast hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible into Tuesday night. Some
storms could be severe...mainly on Tuesday when a marginal risk
exists.

Conditions will likely become hazardous for swimmers and small
craft on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at times into Tuesday.

In the hours before

Special weather statement, Sep 12, 4:29 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
429 PM EDT Sun Sep 12 2021

MIZ045-046-051-052-122100-
Montcalm MI-Isabella MI-Gratiot MI-Mecosta MI-
429 PM EDT Sun Sep 12 2021

...Strong thunderstorms will impact portions of northern Gratiot,
southern Isabella, southeastern Mecosta and northern Montcalm
Counties through 500 PM EDT...

At 430 PM EDT, trained weather spotters reported strong
thunderstorms along a line extending from near Rosebush to near
Lakeview. Movement was east at 65 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mount Pleasant...      Alma...                St. Louis...
Howard City...         Shepherd...            Breckenridge...
Edmore...              Lakeview...            Rosebush...
Lake Isabella...       Wheeler...             Millbrook...
Elm Hall...            Cedar Lake...          Amble...
Six Lakes...           Vestaburg...           Blanchard...
Forest Hill...         Riverdale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4334 8438 4338 8550 4370 8486 4371 8461
      4347 8461 4347 8437 4334 8437
TIME...MOT...LOC 2027Z 270DEG 55KT 4366 8483 4343 8531

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CAS
Local storm report, Sep 12, 5:11 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             5 NW SAINT LOUIS        43.45N 84.69W
09/12/2021  M0.25 INCH       GRATIOT            MI   STORM CHASER

&&

HLO
Local storm report, Sep 12, 6:00 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WINN                    43.53N 84.90W
09/12/2021                   ISABELLA           MI   EMERGENCY MNGR

            ONE MILE WIDE AREA WITH TREES DOWN AND SIGNS
            RIPPED OFF SOME BUILDINGS.

&&
Local storm report, Sep 12, 6:15 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 NNE SAINT LOUIS       43.42N 84.60W
09/12/2021                   GRATIOT            MI   PUBLIC

            POCKETS OF TREES DOWN. RELAYED VIA SOCIAL
            MEDIA TIME APPROXIMATE.

&&
Special weather statement, Sep 12, 6:22 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
622 PM EDT Sun Sep 12 2021

MIZ050-056-122315-
Muskegon MI-Ottawa MI-
622 PM EDT Sun Sep 12 2021

...Strong thunderstorms will impact portions of Ottawa and Muskegon
Counties through 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Montague to 30 miles west
of Grand Haven. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muskegon...            Holland...             Grand Haven...
Walker...              Muskegon Heights...    Hudsonville...
Zeeland...             Coopersville...        Roosevelt Park...
North Muskegon...      Ferrysburg...          Whitehall...
Montague...            Spring Lake...         Lakewood Club...
Ravenna...             Fruitport...           Allendale...
Beechwood...           Jenison...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building to protect yourself
from lightning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Michigan.

&&

LAT...LON 4347 8604 4329 8604 4329 8579 4277 8578
      4277 8621 4295 8622 4309 8625 4332 8640
      4347 8646
TIME...MOT...LOC 2221Z 281DEG 44KT 4331 8651 4301 8682

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Sep 12, 6:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 S BRECKENRIDGE        43.34N 84.49W
09/12/2021  E1.00 INCH       GRATIOT            MI   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:01 AM EDTSmall Craft AdvisoryGRR10 hr
Sep 12, 6:03 AM EDTBeach Hazards StatementGRRAllegan, Ottawa, Van Buren10 hr
Sep 12, 2:29 PM EDTSpecial Marine WarningGRR61 min
Sep 12, 2:42 PM EDTSpecial Weather StatementGRRLake, Mason, Newaygo, Oceana63 min
Sep 12, 3:50 PM EDTSpecial Weather StatementGRRIsabella, Mecosta40 min
Sep 12, 4:29 PM EDTSpecial Weather StatementGRRIsabella31 min
Sep 12, 4:56 PM EDTSevere Thunderstorm WarningGRRGratiot34 min
Sep 12, 5:31 PM EDTSpecial Marine WarningGRR82 min
Sep 12, 6:22 PM EDTSpecial Weather StatementGRRMuskegon, Ottawa53 min
Sep 12, 7:16 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.